Your health questions answered

Why has a lump appeared? What causes ulcers?
Click to follow
Indy Lifestyle Online

WHAT'S THIS CYST ON MY HAND?

Q. A small nodule has appeared on the back of my right hand, quite near the wrist. It feels firm, but is also slightly squishy. It seems to have appeared overnight. It is not painful, unless I press on it. I'm mystified, and so is my wife, who is a nurse.

A. You have a ganglion, which is a small cyst that has popped out from between the small bones that make up the base of the hand. The space between these bones is lined with a membrane that protects the surface of the bones and keeps the space lubricated. A ganglion forms when some extra fluid is produced by the membrane. Ganglions can be a bit sore, but they usually just sit there, causing no trouble at all. Eventually they disappear, as mysteriously as they appeared.

I'M WORRIED ABOUT MY DAUGHTER

Q. For five days our two-year-old daughter has had mouth ulcers. She saw the GP, who prescribed some penicillin and a steroid paste to put on the ulcers. She had one dose of penicillin, but has refused to take it since then. Does it matter that she started a course of penicillin and didn't finish it?

A. Most mouth ulcers in young children are caused by virus infections. A common cause is herpes simplex, the same virus that causes cold sores. The first time a child comes into contact with the herpes simplex virus, it can cause a painful crop of ulcers in the mouth, often associated with swollen glands under the jaw. These will heal up naturally, but it may take up to a week, and it can be very painful. There are other causes of mouth ulcers in children, including the virus that causes hand, foot and mouth disease. The penicillin was probably the wrong treatment, and it doesn't matter that your daughter started a course and didn't finish it.

Readers write

RC from London learned to live with steroids and polymyalgia rheumatica:

For several years I had to take steroids to treat the symptoms of polymyalgia. Whenever I reduced the dose of steroids too quickly, the symptoms came back. Once I chilled out about taking steroids, I felt better. In the end I managed to stop them after two years and seven months, and I am now absolutely fine. Don't push it too fast, it will be all right in the end.

Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments